North Dakota, 2012

Hail and Damaging Winds in North Dakota, July 28, 2012

July 28, 2012 · NWS BIS · 15 events in 7 counties and zones

A linear Mesoscale Convective System developed across southeast Saskatchewan, and moved into Divide County in far northwestern North Dakota. The convection elongated and produced severe wind and hail from Divide County through McHenry Counties during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A linear Mesoscale Convective System developed across southeast Saskatchewan, and moved into Divide County in far northwestern North Dakota. The convection elongated and produced severe wind and hail from Divide County through McHenry Counties during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 28, 2:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 28, 2:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SAT JUL 28 2012

.SHORT TERM...NOW THROUGH SUNDAY MORNING...

THE MAIN PROBLEM OF THE DAY IS WITH TIMING AND COVERAGE OF
PRECIPITATION WITH SEVERAL MIDDLE LEVEL IMPULSES OVER CONUS
NOW AIMED AT NORTH DAKOTA...PER WATER VAPOR SATELLITE IMAGERY.

SHOWERS AND THUNDERSTORMS ARE MAINTAINING COVERAGE AND INTENSITY
ALONG I94 CORRIDOR PER 20 UTC RADAR IMAGERY. THE PERSISTENCE OF
THIS FEATURE/CONVECTION OUTLINES THE LOW PREDICTABILITY
ASSOCIATED WITH WEAK MIDDLE LEVEL SHORTWAVES MOVING OVER A CAPPED
AND MODESTLY CONVECTIVELY UNSTABLE ENVIRONMENT. AS A RESULT OF
MAINTENANCE...FORECAST GRIDS HAVE BEEN REACTIVELY UPDATED TO
REFLECT EASTWARD PROPAGATION THROUGH MIDNIGHT.

CURRENT RADAR IMAGERY ALSO INDICATES A STRONG/SEVERE THUNDERSTORM
PRESENTLY OVER SOUTHEASTERN SASKATCHEWAN IS RIGHT MOVING TOWARD
DIVIDE COUNTY...AND SHOULD BE ENTERING THE AREA BY 5 PM CDT. THERE
MAY BE SUFFICIENTLY-DEFINED DYNAMIC SUPPORT MECHANISM FOR A SEVERE
WEATHER THREAT THIS EVENING. TRENDS WILL BE MONITORED.

THE 16 AND 17 UTC HRRR BOTH SUPPORT CONVECTION FORMING SOON AND
IMPACTING NORTHERN NORTH DAKOTA UNTIL JUST AFTER SUNSET. THEY THEN
DIRECT ADDITIONAL CONVECTION INTO WESTERN NORTH DAKOTA TONIGHT AS
THE IMPULSE OVER SOUTHWESTERN MONTANA ADVECTS EASTWARD.

THEREAFTER...SEVERAL SHORTWAVES ARE FORECAST TO MOVE ACROSS THE
DAKOTAS...BUT PREDICTABILITY IS LOW. FORECASTS REFLECT A BLEND OF
09 UTC SREF MEAN WITH ASSORTED MOS GUIDANCE.

TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE
PERIOD.

.LONG TERM...MONDAY THROUGH SATURDAY...

THE WESTERN ROCKIES AND HIGH PLAINS RIDGE REMAINS QUITE STRONG
THROUGH THE FIRST PART OF THE EXTENDED PERIOD WITH PERIODIC CLOSED
LOWS AND SHORTWAVES TOPPING RIDGE BRINGING EPISODES OF THUNDERSTORMS
TO THE FORECAST AREA.

ON MONDAY THE UPPER RIDGE IS WEST OF THE FORECAST AREA...AND WE HAVE
NORTHWEST FLOW ALOFT OVER THE STATE WITH A COOL AND DRY SURFACE HIGH
PRESSURE SYSTEM OVER MANITOBA/MINNESOTA/EASTERN DAKOTAS WHICH SHOULD
KEEP THE AREA FREE FROM CONVECTION.

HOWEVER MONDAY NIGHT AND TUESDAY THE UPPER LEVEL RIDGE MOVES EAST
INTO THE DAKOTAS WITH THE LEADING EDGE OF A CLUSTER OF SHORTWAVE
IMPULSES. A SURFACE LOW/TROUGH THAT DEVELOPS IN RESPONSE IN THE LEE
OF THE ROCKIES MOVES INTO THE WESTERN DAKOTAS DURING THE DAY
TUESDAY. THUS HAVE RAISED CHANCES OF THUNDERSTORMS FOR MONDAY NIGHT
AND TUESDAY A BIT.

TUESDAY NIGHT THROUGH THURSDAY THE TIMING OF SHORT WAVES IS
DIFFICULT AND CONFIDENCE LOW IN PRECIPITATION CHANCES. THUS SPOTTY
SLIGHT CHANCES OF PRECIPITATION THESE TIME PERIODS.

LATE IN THE EXTENDED PERIOD...BEGINNING THURSDAY NIGHT...THE UPPER
LEVEL RIDGE FLATTENS AS A STRONGER SYSTEM ROTATES AROUND HUDSON BAY
LOW AND AND SECONDARY CLOSED FORMS OVER THE CANADIAN PRAIRIE
PROVINCES BRINGING COOLER TEMPERATURES AND INCREASED CHANCES OF
PRECIPITATION TO THE NORTHERN PLAINS.

HIGH TEMPERATURES IN THE MID 80S TO MID 90S FOR MONDAY THROUGH
WEDNESDAY...THEN A COOLING TREND AT THE END OF THE WEEK AS THE
AFOREMENTIONED UPPER LEVEL LOW FROM THE CANADIAN PRAIRIES MOVES
ACROSS THE FORECAST AREA.

&&

.AVIATION...

LARGE AREA OF SHOWERS AND ISOLATED TSTMS AROUND KBIS AND SOUTH TO
THE SD BORDER SHOULD MOVE EWD AND AFFECT KJMS AFT 23Z. TSTMS HAD
DEVELOPED OVER S CENTRAL SASK AND WERE MOVING SEWD...LIKELY
ASSOCIATED WITH A DISTURBANCE THAT IS FORECAST TO MOVE E/SE ACROSS
THE NRN TIER OF COUNTIES - MAINLY N OF KISN...BUT MAY AFFECT KMOT
TAF SITE. LATER TAF ISSUANCES TO PINPOINT BETTER CONFIDENCE IN
TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM/AVIATION....JV
Hazardous weather outlook, Jul 28, 3:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SAT JUL 28 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE
THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW
THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH
DAKOTA.

SCHECK

In the hours before

Special weather statement, Jul 28, 3:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT SAT JUL 28 2012

NDZ001-282200-
DIVIDE ND-
427 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DIVIDE COUNTY UNTIL 500
PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN SOUTHEAST SASKATCHEWAN...ALONG A LINE
EXTENDING FROM 29 MILES NORTH OF CROSBY TO 15 MILES NORTH OF
PLENTYWOOD MONTANA...AND MOVING SOUTHEAST AT 30 MPH. THE STORMS
WILL MOVE INTO NORTHWEST DIVIDE COUNTY AROUND 445 PM CDT.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ALKABO...
  FORTUNA...
  WRITING ROCK STATE HISTORICAL SITE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jul 28, 3:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT SAT JUL 28 2012

NDZ046-047-050-282200-
EMMONS-LOGAN-MCINTOSH-
434 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...MOVING EAST AT
15 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WISHEK BY 500 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Jul 28, 3:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT SAT JUL 28 2012

NDZ001-282230-
DIVIDE ND-
454 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DIVIDE COUNTY UNTIL 530
PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
CROSBY TO 20 MILES NORTH OF DAGMAR...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CROSBY...
  FORTUNA...
  ALKABO...
  AMBROSE...
  WRITING ROCK STATE HISTORICAL SITE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Jul 28, 4:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT SAT JUL 28 2012

NDZ047-050-282230-
LOGAN-MCINTOSH-
504 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL MCINTOSH COUNTY...MOVING
NORTHEAST AT 10 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GREEN LAKE...WISHEK

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Jul 28, 4:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT SAT JUL 28 2012

NDZ037-282315-
STUTSMAN ND-
523 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL STUTSMAN COUNTY UNTIL 615 PM
CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINGREE...
  BUCHANAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jul 28, 4:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUL 28 2012

NDZ001-002-282315-
BURKE ND-DIVIDE ND-
541 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN DIVIDE AND NORTHWESTERN
BURKE COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF CROSBY TO 21 MILES WEST OF CROSBY...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NOONAN...
  LARSON...
  COLUMBUS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
July 28, 5:00 PM CST to 5:05 PM CST
Where
Divide County, 5.82 mi NW of Noonan
Measured
1.5 in hail
Reported by
Public
Coordinates
48.940, -103.090

Hail, Williams

When
July 28, 5:20 PM CST to 5:25 PM CST
Where
Williams County, 7.15 mi SSE of Wildrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.530, -103.140

Hail, Burke

When
July 28, 5:30 PM CST to 5:35 PM CST
Where
Burke County, 0.83 mi NNE of Northgate
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.990, -102.260

Hail, Burke

When
July 28, 5:32 PM CST to 5:38 PM CST
Where
Burke County, 0.45 mi W of Flaxton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.900, -102.390

Hail, Burke

When
July 28, 5:50 PM CST to 6:00 PM CST
Where
Burke County, 1.94 mi NE of Bowbells
Measured
1.75 in hail
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
48.820, -102.220

The hail resulted in significant damage to crops.

Hail, Williams

When
July 28, 6:01 PM CST to 6:06 PM CST
Where
Williams County, 1.38 mi W of Tioga
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -102.960

Strong winds accompanied the large hail.

Thunderstorm Wind, Williams

When
July 28, 6:01 PM CST to 6:06 PM CST
Where
Williams County, 1.38 mi W of Tioga
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.400, -102.960

Large hail accompanied the strong winds.

Thunderstorm Wind, Mountrail

When
July 28, 6:01 PM CST to 6:11 PM CST
Where
Mountrail County, 5.22 mi WSW of Lunds Vly
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.480, -102.640

Thunderstorm Wind, Ward

When
July 28, 6:05 PM CST to 6:10 PM CST
Where
Ward County, 3.43 mi SW of Kenmare
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.640, -102.140

A severe thunderstorm wind gust was reported.

Hail, Williams

When
July 28, 6:11 PM CST to 6:16 PM CST
Where
Williams County, 0.46 mi W of Tioga
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.400, -102.940

Thunderstorm Wind, Ward

When
July 28, 7:13 PM CST to 7:23 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.420, -101.360

Pea size hail accompanied the strong winds.

Thunderstorm Wind, Ward

When
July 28, 7:16 PM CST to 7:21 PM CST
Where
Ward County, 2.68 mi WNW of (Mib)minot Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.450, -101.420

A severe thunderstorm wind gust was reported.

Thunderstorm Wind, Ward

When
July 28, 7:20 PM CST to 7:35 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
48.420, -101.360

Hail, Renville

When
July 28, 7:35 PM CST to 7:40 PM CST
Where
Renville County, 0.69 mi S of Glenburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.510, -101.220

Thunderstorm Wind, McHenry

When
July 28, 7:42 PM CST to 7:52 PM CST
Where
McHenry County, 3.9 mi NE of Deering
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.440, -100.990

Pea size hail and heavy rain accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390800, 390802, 390803, 390804, 390805, 390806, 390807, 390808, 390810, 390809, 390811, 390812, 390814, 390815, 390816.